Pfizer Drug 'Zirthromax' Can Cause Fatal Heart Risks
The U.S. Food and Drug Administration has warned that the drug azithromycin, sold under the brand name "Zirthromax," can cause fatal heart risks in some people who use the popular antibiotic.
The drug is also marketed as Zmax and has other generic equivalents.
The FDA issued a statement last week saying azithromycin can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm, particularly in people who are at higher risk for heart problems. At-risk patients include those with low blood levels of potassium and magnesium, a slower than normal heart rate, or those who use certain drugs to treat abnormal heart rhythms.
A particularly at-risk group are those with disorders in the heart's electrical system; people with QT interval prolongation and the condition's more extreme form, torsades de pointes, should exercise caution.
The FDA warning follows a study published last May in the New England Journal of Medicine which analysed the risk of those with heart conditions taking azithromycin compared with the antibiotic amoxicillin.
The FDA has updated its labels on the drug to reflect the new warning.
The drug's maker, Pfizer Inc., said in a statement that most patients will not be affected by the label change, Reuters reported.
"Zithromax has had a well-established benefit risk profile for more than 20 years and continues to be an effective treatment option for patients all over the globe suffering from many types of bacterial infections," Pfizer said in the statement.